Vitamin C, also known as ascorbic acid, plays a vital role in your child’s health, contributing to the growth and repair of body tissues, boosting immunity, and aiding in iron absorption. While incorporating vitamin C-rich foods such as citrus fruits and bell peppers into a child’s diet is beneficial, the question that often arise is, “Can Vitamin C overdose occur in children?”
The answer is YES, it’s possible, though rare due to the vitamin’s water-soluble nature. While our bodies excrete excess water-soluble vitamins through urine, consuming vitamin C well beyond the recommended dietary allowance, particularly through supplements, can lead to symptoms of overdose or “hypervitaminosis.” Here are the potential symptoms of Vitamin C overdose.
High doses of vitamin C can cause nausea, abdominal cramps, or diarrhea.
Very high doses of vitamin C can increase the risk of developing kidney stones, particularly in those with a history of kidney disorders.
Some children might experience flushed skin or rashes due to vitamin C overdose.
Remember, each child’s nutritional requirement is unique, and their ages, sizes, and health status influence these requirements. As per the National Institutes of Health, the recommended dietary allowance of Vitamin C varies from 15-75 mg per day for children, depending on their age.
While it’s rare for your vitamin C overdose to occur from diet, overdosing can occur if they’re given high doses of vitamin C supplements. Before administering any vitamin supplement, always check with a healthcare provider.
Emphasizing a balanced diet abundant in fruits and vegetables usually provides your little ones with all the vitamin C they need.
Remember, as parents and caregivers, our role is to empower our children toward a future of health and well-being. Navigating the path of vitamins and supplements may seem daunting, but knowledge is our strongest ally. Let’s continue championing the healthiest futures!